We address the following problem: Given a complete k-partite geometric graph K whose vertex set is a set of n points in $\mathbb{R}^d$, compute a spanner of K that has a “small” stretch factor and “few” edges. We present two algorithms for this problem. The first algorithm computes a $(5+\epsilon)$-spanner of K with $O(n)$ edges in $O(n\log n)$ time. The second algorithm computes a $(3+\epsilon)$-spanner of K with $O(n\log n)$ edges in $O(n \log n)$ time. The latter result is optimal: We show that for any $2\leq k\leq n-\Theta(\sqrt{n\log n})$, spanners with $O(n\log n)$ edges and stretch factor less than 3 do not exist for all complete k-partite geometric graphs.

MSC codes

  1. 68U05


  1. computational geometry
  2. spanners
  3. k-partite geometric graphs

Get full access to this article

View all available purchase options and get full access to this article.


I. Althöfer, G. Das, D. P. Dobkin, D. Joseph, and J. Soares, On sparse spanners of weighted graphs, Discrete Comput. Geom., 9 (1993), pp. 81–100.
P. Bose, P. Carmi, M. Couture, A. Maheshwari, M. Smid, and N. Zeh, Geometric spanners with small chromatic number, in Proceedings of the 5th Workshop on Approximation and Online Algorithms (WAOA 2007), Lecture Notes in Comput. Sci. 4927, Springer-Verlag, Berlin, 2008, pp. 75–88.
P. B. Callahan and S. R. Kosaraju, Faster algorithms for some geometric graph problems in higher dimensions, in Proceedings of the Fourth Annual ACM-SIAM Symposium on Discrete Algorithms, 1993, pp. 291–300.
P. B. Callahan and S. R. Kosaraju, A decomposition of multidimensional point sets with applications to k-nearest-neighbors and n-body potential fields, J. ACM, 42 (1995),pp. 67–90.
J. Gudmundsson and M. Smid, On spanners of geometric graphs, in Proceedings of the 10th Scandinavian Workshop on Algorithm Theory, Lecture Notes in Comput. Sci. 4059, Springer-Verlag, Berlin, 2006, pp. 388–399.
G. Narasimhan and M. Smid, Geometric Spanner Networks, Cambridge University Press, New York, 2007.
B. Raman and K. Chebrolu, Design and evaluation of a new MAC protocol for long-distance $802.11$ mesh networks, in Proceedings of the 11th Annual International Conference on Mobile Computing and Networking (MobiCom 2005), ACM Press, New York, 2005, pp. 156–169.
J. S. Salowe, Constructing multidimensional spanner graphs, Internat. J. Comput. Geom. Appl., 1 (1991), pp. 99–107.
P. M. Vaidya, A sparse graph almost as good as the complete graph on points in k dimensions, Discrete Comput. Geom., 6 (1991), pp. 369–381.

Information & Authors


Published In

cover image SIAM Journal on Computing
SIAM Journal on Computing
Pages: 1803 - 1820
ISSN (online): 1095-7111


Submitted: 2 November 2007
Accepted: 7 August 2008
Published online: 9 January 2009

MSC codes

  1. 68U05


  1. computational geometry
  2. spanners
  3. k-partite geometric graphs



Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

There are no citations for this item







Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.